• You're all caught up!

Caffeine Withdrawal & Diarrhea

author image William McCoy
Toronto-based journalist William McCoy has been writing since 1997, specializing in topics such as sports, nutrition and health. He serves as the Studio's sports and recreation section expert. McCoy is a journalism graduate of Ryerson University.
Caffeine Withdrawal & Diarrhea
Excessive caffeine consumption can lead to issues such as diarrhea. Photo Credit Jochen Sand/Photodisc/Getty Images

If a cup of coffee is part of your morning or afternoon routine, you might notice changes such as an awake feeling once the caffeinated drink enters your body. Over time, it's possible to develop a dependence on caffeine that can lead to uncomfortable symptoms if you suddenly stop consuming it. Diarrhea is associated with caffeine consumption, but it's not a typical side effect of caffeine withdrawal.

Caffeine Withdrawal

Caffeine withdrawal is problematic enough that Johns Hopkins recommended it be included in the Diagnostic and Statistical Manual of Mental Disorders, a leading journal on mental health. Typical symptoms of caffeine withdrawal can include a drowsy feeling, headaches and irritability. More extreme withdrawal symptoms include nausea and vomiting. Diarrhea isn't a typical side effect of stopping caffeine suddenly, according to MedlinePlus.

Caffeine and Diarrhea

If you consume a caffeinated product such as coffee and experience diarrhea, this gastrointestinal issue might be the result of your caffeine intake. Caffeine can help stimulate your bowels to improve your regularity and even cause your stools to be looser than normal. Although caffeine doesn't affect everyone in the same way, consuming six to eight cups might lead to side effects such as diarrhea.

Causes of Diarrhea

If you experience diarrhea around the same time you cease your consumption of caffeine, the diarrhea isn't necessarily a symptom of caffeine withdrawal. Common causes of diarrhea include bacterial infections such as salmonella or E. coli, viral infections such as rotavirus and norovirus, intolerances to foods such as lactose or sugar, intestinal illnesses or adverse reactions to medicine. If you have diarrhea, avoid caffeinated products, which might worsen the condition.

Reducing Your Caffeine Intake

Because of the difficult symptoms of caffeine withdrawal, it can be easier to reduce your intake of this stimulant over a period of time rather than to stop suddenly. Slowly reducing your caffeine intake lessens the withdrawal symptoms, but the exact amount of time needed to get through the symptoms varies by individual. If coffee is your caffeine-containing choice, avoid the temptation to replace it with other sources of caffeine, such as tea or chocolate.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media